Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 83, NWS Houston/Galveston, TX

November 17, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Nov 17, 2021, 3:30 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2021, 3:30 AM CST (09:30 UTC)
Expired
Nov 17, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

923 
WHUS74 KHGX 170930
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
330 AM CST Wed Nov 17 2021

GMZ370-171500-
/O.NEW.KHGX.SC.Y.0083.211117T0930Z-211117T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
330 AM CST Wed Nov 17 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...South winds around 20 kt and seas 5 to 7 ft.

* WHERE...Waters from Freeport to Matagorda Ship Channel TX from 
  20 to 60 NM.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
280 
WHUS74 KHGX 171519
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
919 AM CST Wed Nov 17 2021

GMZ370-171630-
/O.EXP.KHGX.SC.Y.0083.000000T0000Z-211117T1500Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
919 AM CST Wed Nov 17 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Conditions have improved to below Small Craft Advisory criteria.
However, wave heights will be between 4 to 6ft through the late
morning to early afternoon. So, small craft should continue to 
exercise caution.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Nov 16, 11:07 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 16, 11:07 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1107 PM CST Tue Nov 16 2021

.AVIATION [06Z TAF ISSUANCE]...

Southerly winds will prevail tonight at 5-10 KTS. MVFR cigs are
possible overnight into early Wed morning, which are expected to
gradually lift as the morning progresses. Winds will pick up
again by morning, with gusts near 20 KTS in the afternoon. A cold
front will be approaching the northern sites [CLL and UTS] near
midnight CST and is expected to progress south into the rest of
the CWA during the overnight into early morning hours Thu. Expect
areas of SH with possible iso TS mainly just ahead and along the
frontal boundary. Kept TS out of this TAF package since the
chances are low for now, but it may be mentioned in the next
issuance. 24

&&

PREV DISCUSSION... /ISSUED 318 PM CST Tue Nov 16 2021/

SHORT TERM [Through Wednesday Night]...

WAA pattern firmly in place and so anticipate temperatures to be few
degrees warmer overnight than last night and with a little better
mixing over night to boot. Stratus should develop over and around
the area mainly after midnight peaking in coverage around sunrise.
The clouds should be slower to lift and mix out than was the case
today and rising steadily while also having a warmer start to the
day. Temperatures through the afternoon hours Wednesday should be 2
to 3 degrees warmer with gusty conditions again. Rain chances look
slim Wednesday morning and afternoon but will be increasing going
into the evening hours.

Upper trough dropping southeast through the Plains will be moving
across OK Wednesday night this will bring weak lift into SETX but it
is somewhat offset from the typical fusion of the subtropical/polar
jet and this has led to lowering the rain chances slightly. PW does
climb to around 1.1-1.2" but with capping with a 10-12C warm nose at
850 still parked over SETX as the front comes through overnight. The
overnight period also in a minima for instability. Timing of the
associated cold front should be into College Station area around
midnight...Houston by around 4-5 am and off the coast 6-8 am.
Moderate northerly flow in the wake of the front will usher in drier
air but the 850mb front looks to be starting to apply the brakes by
sunrise even though it should continue to sag southward.

45

LONG TERM [Thursday Through Tuesday]...

A mostly dry, weak cold front will be pushing off the coast come
sunrise Thursday morning ushering cooler conditions Thursday and
through the rest of the week. High temperatures Thursday will
struggle to climb out of the 60s north of I-10 with temperatures
climbing into the low 70s near the coast. Radiational cooling and
a breezy northerly wind will make Thursday night feel quite brisk.
Low temperatures will dip into the upper 30s north of
Madisonville, into the low 40s north of I-10, and then upper 40s
southwards. Breezy conditions with gusts to 25mph will be possible
along the coast Thursday night into Friday morning as the cold
air moves over the relatively warmer Gulf waters. Surface high
pressure slides across to the north on Friday bringing a quick
return to easterly flow across the Gulf. Friday will see similar
temperatures as Thursday, though daytime temperatures may even end
up being slightly cooler since it will be starting out so chilly
in the morning.

The high pressure continues to move eastward on Saturday bringing a
more southeasterly to southerly flow. This increases the
temperatures and moisture into SE Texas bringing high temperatures
into back into the 70s on Saturday. WAA continues on Sunday as the
flow strengthens and turns more southerly causing high temperatures
to climb into the mid to upper 70s on Sunday. Our next cold front
will be approaching the area late Sunday night into Monday. As of
right now, this front looks to be a bit more moist than the
lackluster front Wednesday night/Thursday from this week so some
showers and isolated thunderstorms should accompany this FROPA.
High pressure follows the passage of the cold front bringing a
return of cooler and drier conditions for Tuesday. While the
timing of the cold front has come into better focus compared to
the past few days, don't be surprised if it slides forwards or
backwards in time by a half a day or so by the end of this week.

Fowler

MARINE...

Southeasterly flow will become more moderate with wind speeds
between 15 to 20kts with some isolated gusts higher later this
evening through Wednesday morning. In response, wave heights will
climb to 3 to 5 feet with occasional seas of 6 feet. Small craft
should exercise caution in the Gulf waters this evening through at
least Wednesday morning because of these conditions. There will be
an increased risk of strong rip currents on Wednesday due to the
prolonged onshore flow. Winds and seas will decrease during the
afternoon on Wednesday, but these improving condition will not last
long. A weak cold front, bringing just isolated showers, will
pass through the Gulf Waters on Thursday morning bringing moderate
to strong north to northeasterly winds Thursday afternoon into
Friday. Small Craft Advisories will likely be issued for this time
period as winds become sustained 20 to 25kts with gusts up to
30kts and wave heights climb to 4 to 7ft. The winds decrease and
turn easterly though the day on Friday, becoming southeasterly and
southerly through the weekend. Our next cold front will approach
the coastal waters by early next week.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  81  56  66  42 /  10   0  30  10   0
Houston (IAH)              65  81  67  69  46 /   0   0  30  10   0
Galveston (GLS)            70  79  68  72  54 /   0   0  30  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...24
Aviation/Marine...99

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:20 PM CSTSmall Craft AdvisoryHGX42 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.